What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 12:08 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Feb 24, 12:08 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1208 AM CST Sun Feb 24 2019
...AVIATION UPDATE...
...HYDROLOGY UPDATE...
.UPDATE...
Issued at 1010 PM CST Sat Feb 23 2019
Upgraded a portion of the wind advisory to high wind warning.
Models are staying persistent that winds at the top of the mixing
layer will be around 55kts and with the low continuing to
strengthen as it moves from eastern Iowa into Wisconsin had enough
confidence that portions of the area will reach low end High Wind
Warning criteria. Winds will begin increasing later tonight, and
while the headlines begin at 09Z, thinking is that we won't be
nearing the 55kt gusts until 12Z or after. The northern parts of
the warning will have the very high winds persist longer into
Sunday evening where areas to the southwest will likely be able to
be cancelled a bit earlier but we will monitor this potential
through the day.
UPDATE Issued at 625 PM CST Sat Feb 23 2019
High moisture pooling in the warm sector ahead of the surface low
has been causing dense fog to develop. The most extensive coverage
of the dense fog currently is over northeast Missouri into west
central Illinois. Expecting the fog to lift northward and stay
just ahead of the surface low as it lifts to through Iowa
overnight. The dense fog advisory will be in place until 10Z,
however it is likely that the southern and western areas will see
improvement prior to that time.
&&
.SYNOPSIS...
Issued at 140 PM CST Sat Feb 23 2019
Record moisture transport into our are overnight resulted in a
widespread rainfall event of 0.75 to 1.25. That rain has resulted
in extensive field flooding, and rises on area creeks and rivers.
The intensifying low is now located in central Kansas, and is set
to move up over the CWA this evening. This next round will have
even more moisture than last night, which is mind boggling, but
will also be much more progressive in nature, thus rain amounts
will likely be lesser than last night. From a climate standpoint,
this will fall in the same calendar day, resulting in many
locations seeing record precipitation for the day, and possibly
flash flooding.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 140 PM CST Sat Feb 23 2019
Incredibly, though rains will be locally heavy, most of this
evening will not see high winds, but rather fog as a potential
hazard, as the low moves overhead. Our forecast is already very
complicated and do not plan on issuing a dense fog advisory, but
will focus on shorter term SPS for the fog. The rain event is
already underway, which may locally improve conditions at times,
but in the end, the main story for the evening remains focus on
flood threats, followed by wind overnight into Sunday. I have
increased confidence that some snow falls after midnight in the
northwest, which should be falling on freshly iced up wet fields.
Any snow falling on the frozen landscape will be capable of
blowing in the very strong winds. Winds are forecast to be
sustained 25 to 30, with gusts around 50 to 55 mph. Bufkit
sounding show around 40 to 45 kts at the top of the mixed layer
tomorrow morning when we see the strongest surge of winds. That
paints this as a high end advisory, one where we'll need to watch
for a possible upgrade to high wind warning.
Winds remain strong through 00z Sunday, and current products run
through 03Z, which still seems a good fit. The Winter weather
advisory will match this, but if the blowing snow threat
diminishes, or doesn't verify, we can always revert back to a wind
based headline.
Temperatures will continue to slowly rise this evening, as will
dewpoints. The low pressure should pass over DBQ between 03 and
06Z, and right after that, winds from west to east will greatly
increase. Temperatures will quickly crash to the lower 30s, and by
early morning, mid 20s west, to mid 30s east. By sunrise, falling
readings to upper teens west to upper 20s east will also serve as
the high temperature for Sunday, when steady or slightly falling
temperatures are expected in the strong winds. Wind chills, all
day will remain in the -5 to +5 range.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 140 PM CST Sat Feb 23 2019
Sunday night: Winds will be diminishing but temperatures will be
much colder, with lows in the single digits, maybe just below zero
in our far nw counties. Wind chills will be dipping to 10 below to
20 below along and north of Interstate 80, but a wind chill advisory
looks marginal at this time.
Monday through Thursday: Well below normal temperatures for much of
this upcoming week, with highs in the teens and 20s common. Lows
will drop into the single digits and teens. Low confidence at this
time concerning timing/intensity/track of upper level disturbances
in the nw flow. There doesn't appear to be any significant storm
system's to impact the dvn cwa, but can't rule out some minor
accumulations if an upper level disturbance can manage to come
across the area. Models suggest the bulk of the pcpn to stay north
or south of the cwa.
Friday into next weekend: The GFS remains the more aggressive model
depicting a strong upper level trough coming across the area, with
the potential for significant snow. However, the ECMWF does hint at
some snowfall developing in the cwa but then quickly moves off our
east as the surface low deepens well to our east. There is certainly
a phasing issue being this is a week away so the best approach is to
stay tuned. Following this system much colder arctic air returns
with 850 mb temperatures dipping to -20c to -25c into our area.
Haase
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1145 PM CST Sat Feb 23 2019
The surface low was over the western part of the forecast area at
0500Z, so changes to the local weather was ongoing. Thunderstorms
and much of the moderate rains had exited the area. The KDBQ
terminal will have light rain persist for an hour or so as the low
lifts northeast. Winds on the backside of the system have already
begun to switch to the northwest so anticipating KDBQ & KCID to
switch and start seeing winds increase by 08Z, followed shortly
after by KBRL & KMLI. There will be some light snow through about
12Z or 13Z and where that snow falls, visibilities in blowing snow
could drop. The snow is not likely to occur too far south, so
highest chances would be at KCID and KDBQ. Otherwise the story is
the winds. Most areas will see the winds really start to pick up
around 09Z and increase through the morning. 50kt winds are not
out of the question. While there will likely be some breaks from
the really high gusts, gusts at or above 40kts should persist
through the day. Winds will begin to diminish for much of the area
later in the afternoon and this evening. The further north, the
longer the strong winds will last. Ceilings and visibilities are
expected to improve through the day.
&&
.HYDROLOGY...
Issued at 1145 PM CST Sat Feb 23 2019
Widespread rain fell across the area on Saturday with some areas
even having thunderstorms pass. This brought good rainfall to the
forecast area, with record daily rainfall records being set at
both Cedar Rapids and Moline. There were several reports nearing
1.75 inches today. This amount of rain, along with snowmelt as
temperatures remained above freezing cause significant runoff into
area rivers. Numerous reports were received of flooded farm
fields, ditches, as well as some rural roads being closed from
high creeks or from snowmelt as the water wasn't able to run off.
Because of this, significant rises were seen on quite a few
rivers, some of which rose above flood stages. Ice action is
suspected to have contributed to some of these rises.
Going forward, many of the smaller rivers were looking like they
were peaking as of 05Z. Colder air will be moving into the region
through the day, so no additional melting is expected beyond the
next few hours, and the runoff that is trying to make its way into
the river systems should begin to freeze and slow down over the
next 36 hours. But, the water that did make it to the creeks and
rivers will continue to move downstream so there is increased
confidence in the rises now being forecast on the larger rivers.
Ice will continue to be something to be concerned with. The Rock
River at Joslin still had a full sheet of ice on it earlier this
evening so it is assumed that there are other rivers that are in
a similar situation. As the levels rise that ice will break up and
could cause some jamming and could make forecasting eventual crest
levels and rises problematic.
The current hydrological situation is quite fluid and will remain
busy for the coming week.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning from 3 AM to 9 PM CST Sunday for Cedar-Clinton-
Des Moines-Dubuque-Jackson-Johnson-Jones-Louisa-Muscatine-
Scott.
Winter Weather Advisory until 9 PM CST Sunday for Benton-
Buchanan-Delaware-Linn.
Wind Advisory until 9 PM CST Sunday for Henry IA-Iowa-Jefferson-
Keokuk-Lee-Van Buren-Washington.
IL...High Wind Warning from 3 AM to 9 PM CST Sunday for Bureau-
Carroll-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Wind Advisory until 9 PM CST Sunday for Hancock.
MO...Wind Advisory until 9 PM CST Sunday for Clark-Scotland.
&&
UPDATE...Brooks
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Haase
AVIATION...Brooks
HYDROLOGY...BrooksHazardous weather outlook, Feb 23, 7:18 AM CST, 20 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
718 AM CST Sat Feb 23 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
718 AM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory remains in effect for areas along and
north of Highway 30 through 10 AM for freezing rain and some
sleet. Ice accumulations up to around two tenths of an inch are
expected.
A Wind Advisory is in effect for the entire area from late
tonight after Midnight, through Sunday evening.
A Flash Flood Watch has been issued for the entire area today
through this evening.
Rounds of moderate to locally heavy rain will move across the area
today through this evening. By this evening, much of the area may
have received rainfall amounts generally of a half inch, up to
two inches. This kind of rainfall combined with some snow melt
will produce the threat for flash flooding and general flooding.
Otherwise ponding of water on roads and drainage ditches is likely.
Urban and small stream flooding may also occur as the day
progresses.
Isolated to scattered thunderstorms are possible from roughly 2
PM to 8 PM. There is a marginal risk for severe storms this
afternoon across far southeastern Iowa into west central Illinois.
Hail and damaging winds would be the primary threats from any
strong to severe storm that may develop. Any storm will also be
able to produce locally heavy downpours and add to the flash flood
potential.
Saturday night, the rain is expected to change to snow from west
to east before ending. Snowfall amounts of 1 to 3 inches will be
possible by Sunday morning mainly northwest of a Cedar Rapids to
Manchester Iowa line. Areas to the east and south of those areas,
down to Interstate 80 will get less than an inch of snow.
Very strong west to northwest winds will develop late tonight
through Sunday. Sustained winds of 25 to 35 mph are expected with
gusts up to 50 mph. Higher gusts over 55 MPH may occur during a
couple of hours either side of daybreak Sunday morning. The high
winds may cause blowing and drifting snow in the areas that get a
few inches. Also, the strong winds combined with still falling
snow will produce significantly reduced visibility or even near
blizzard conditions in rural areas.
Run-off from all the rain, as well as snow melt may lead to
considerable rises and possible flooding along area rivers.
Breakup ice jams will also be a concern.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Very strong winds of 25 to 30 MPH and gusts to 50 MPH will
continue Sunday through Sunday evening. Higher gusts will be
possible in the morning. A Wind Advisory is in effect through
Sunday evening.
Wind chills may approach 20 below zero by Monday morning along
the Highway 20 corridor.
.SPOTTER INFORMATION STATEMENT...
There is a low chance that spotter activation will be needed this
afternoon. Reports of significant ice accumulations or flooding will
be appreciated today.
12
In the hours before
Special weather statement, Feb 23, 11:32 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1132 PM CST Sat Feb 23 2019
IAZ040-041-051-052-240845-
Buchanan-Delaware-Benton-Linn-
Including the cities of Independence, Manchester, Vinton,
and Cedar Rapids
1132 PM CST Sat Feb 23 2019
...Very Strong Winds On the Way...
Winds will increase markedly from the northwest over the next few
hours. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads. The strong winds
combined with falling snow may lead to periods of near whiteout
conditions at times. If planning to travel across the region
overnight, please exercise caution and give yourself plenty of
time to reach your destination. Plan on slick roadways and limited
visibility at times.
IAZ063-064-076>078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-
240845-
Iowa-Johnson-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Marengo, Iowa City, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
1132 PM CST Sat Feb 23 2019
...Very Strong Winds On the Way...
Winds will increase markedly from the northwest over the next few
hours. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads.
IAZ042-053-054-065>068-ILZ001-002-007-009-015>018-024-240845-
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton,
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
1132 PM CST Sat Feb 23 2019
...Very Strong To Develop Overnight...
Winds will increase markedly from the northwest between 2 AM and 4
AM. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads.
Special weather statement, Feb 23, 11:35 PM CST, 4 hours 25 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA IL
1135 PM CST Sat Feb 23 2019
IAZ040-041-051-052-240845-
Buchanan-Delaware-Benton-Linn-
Including the cities of Independence, Manchester, Vinton,
and Cedar Rapids
1135 PM CST Sat Feb 23 2019
...Very Strong Winds On the Way...
Winds will increase markedly from the northwest over the next few
hours. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads. The strong winds
combined with falling snow may lead to periods of near whiteout
conditions at times. If planning to travel across the region
overnight, please exercise caution and give yourself plenty of
time to reach your destination. Plan on slick roadways and limited
visibility at times.
IAZ063-064-076>078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-
240845-
Iowa-Johnson-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Marengo, Iowa City, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
1135 PM CST Sat Feb 23 2019
...Very Strong Winds On the Way...
Winds will increase markedly from the northwest over the next few
hours. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads.
IAZ042-053-054-065>068-ILZ001-002-007-009-015>018-024-240845-
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton,
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, and Aledo
1135 PM CST Sat Feb 23 2019
...Very Strong Winds To Develop Overnight...
Winds will increase markedly from the northwest between 2 AM and 4
AM. The northwest winds will become sustained at 25 to 35 mph,
and will gust around 50 mph to possibly near 60 mph in a few
locations. These winds will make driving hazardous, especially for
high profile vehicles on north...south roads.
Local storm report, Feb 23, 11:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HEAVY RAIN CANTRIL 40.65N 92.07W
02/23/2019 M1.65 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL.
1136 PM HEAVY RAIN 4 N STOCKTON 42.41N 90.00W
02/23/2019 M1.41 INCH JO DAVIESS IL CO-OP OBSERVER
STORM TOTAL SO FAR.
&&Local storm report, Feb 24, 12:05 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 AM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HEAVY RAIN 2 W CEDAR RAPIDS 41.98N 91.71W
02/24/2019 M1.42 INCH LINN IA TRAINED SPOTTER
STORM TOTAL.
&&Special weather statement, Feb 24, 3:15 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
315 AM CST Sun Feb 24 2019
IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-241030-
Delaware-Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-
Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-
Including the cities of Manchester, Dubuque, Anamosa, Maquoketa,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena,
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo,
Princeton, Hennepin, and Aledo
315 AM CST Sun Feb 24 2019
...Strong Winds and Reduced Visibility...
A band of light snow will move quickly across the area over the
next hour or so. This snowfall combined with strong northwest
winds gusting 40 to 50 mph will lead to a brief period of
significantly reduced visibilities. Minor accumulations and
slick roadways are likely, especially along and north of Highway
30. Exercise caution if traveling across the area early this
morning.
Local storm report, Feb 24, 3:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 AM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.71W
02/24/2019 M54 MPH LINN IA ASOS
ASOS STATION CID, CEDAR RAPIDS ARPT.
0255 AM NON-TSTM WND GST 1 SW WASHINGTON AIRPORT 41.28N 91.67W
02/24/2019 M54 MPH WASHINGTON IA AWOS
AWOS STATION AWG, WASHINGTON ARPT.
0241 AM NON-TSTM WND GST IOWA CITY MUNICIPALITY 41.64N 91.55W
02/24/2019 M53 MPH JOHNSON IA ASOS
ASOS STATION IOW, IOWA CITY ARPT.
0342 AM NON-TSTM WND GST 1 SSW DAVENPORT MUNICIP 41.61N 90.59W
02/24/2019 M51 MPH SCOTT IA ASOS
ASOS STATION DVN, DAVENPORT ARPT.
&&